Hail, Fisher
- When
- May 22, 5:55 PM CST to 5:59 PM CST
- Where
- Fisher County, 3.11 mi NE of Royston
- Measured
- 1.25 in hail
- Reported by
- Storm Chaser
- Coordinates
- 32.850, -100.260
An unstable airmass coupled with moderate wind shear resulted in the development of a few severe thunderstorms. These storms produced large hail and damaging thunderstorm winds across portions of West Central Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
An unstable airmass coupled with moderate wind shear resulted in the development of a few severe thunderstorms. These storms produced large hail and damaging thunderstorm winds across portions of West Central Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 22, 4:44 PM CST, 1 hour 11 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 544 PM CDT Mon May 22 2017 .AVIATION... /00Z TAFS/ Scattered thunderstorms currently over far western Texas will organize into a complex of storms and move east-southeast across West Central Texas this evening into the early morning. Confidence is high enough to add a 2 hour TEMPO TSRA group for the KABI/KSJT terminals and keeping VCTS at the remaining terminals. Also, expect mainly MVFR ceilings for the next 24 hours, with a few hours of low end VFR this evening. A cold front will move south across the area Tuesday morning, with winds becoming north. && .PREV DISCUSSION... /issued 347 PM CDT Mon May 22 2017/ SHORT TERM... (Tonight and Tuesday) Thunderstorms are developing over the higher terrain of eastern New Mexico this afternoon, and are associated with a shortwave trough moving over the southern Rockies. This convection is expected to move into West Texas late this afternoon and early evening, before overspreading much of our area later this evening and early tonight. The time frame for the convection across our area is mainly in the 8 PM to 2 AM time frame. A few strong to severe storms will be possible in our area. The main severe weather hazards will be large hail and damaging winds. If sufficient organization occurs and a collective cold pool develops with the convection to our west, could have strong winds on the leading edge. Steepened mid-level lapse rates and sufficient vertical shear will support a large hail threat. However, this looks to be a lower end severe weather threat, and not the magnitude which our area experienced late last week on Thursday and Friday. With a broad upper trough over the Plains, a cold front will push south across west central Texas on Tuesday morning. Could also have a weak embedded disturbance entering the southern Plains Tuesday morning. Carrying chance PoPs for showers and thunderstorms, with rain chances dropping off from the north during the afternoon. With considerable cloud cover through much of the day Tuesday, along with weak cold air advection behind the front, temperatures on Tuesday will remain on the cool side with afternoon highs expected to be in the lower to mid 70s. 19 LONG TERM... (Tuesday night though Monday) More stable and drier air will move in behind the cold front Tuesday night. With surface high pressure and light winds by morning, good radiational cooling conditions will be in place... with lows in the upper 40s to around 50 expected. The cool air will not last long however, with sunny skies and southwest winds of 5 to 10 mph Wednesday. Highs Wednesday are expected in the mid 80s. A continued warmup with highs in the mid/upper 90s are expected Thursday and Friday, as a surface low moves east through Oklahoma, bringing gusty southwest to west downslope winds. An upper disturbance may bring an isolated shower or thunderstorm Saturday, but the better chance of storms is Saturday night and Sunday, as a cold front goes through. Both the EC and GFS models have some weak upper disturbances moving through early next week, with continued potential for isolated showers or thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... Abilene 59 72 51 84 / 60 40 5 0 San Angelo 60 73 49 85 / 60 50 5 0 Junction 61 75 49 85 / 40 50 5 0 Brownwood 59 72 49 84 / 50 50 10 0 Sweetwater 57 71 53 84 / 70 40 5 0 Ozona 61 75 51 83 / 50 50 10 0 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && 21
Hazardous Weather Outlook National Weather Service San Angelo TX 230 PM CDT Mon May 22 2017 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-231930- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 230 PM CDT Mon May 22 2017 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are likely this evening and tonight across much of west central Texas. A few strong to severe storms will be possible. The main hazards will be damaging winds, large hail and deadly lightning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. A few thunderstorms will be possible on Tuesday. The main hazard will be dangerous lightning. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed this evening and early tonight.
The Dyess AFB radar (KDYX), 100 km away, was scanning. The volume nearest the first event began at 23:54 UTC.
4 hail, 4 thunderstorm wind. Local standard time, as filed.
A trained spotter reported quarter size hail near the Abilene Christian University campus in Abilene.
The Abilene Regional Airport ASOS measured a 62 mph wind gust.
A National Weather Service Cooperative Observer reported hail covering the ground, with the largest being quarter size.
The Wall Mesonet measured a wind gust of 60 mph.
A camper at Coronado's Camp reported several large trees blown down with hail ranging from pea to marble size.
A trained spotter estimated a 60 mph wind gust near the Abilene Christian University campus in Abilene.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700693, 700694, 700698, 700701, 700700, 700707, 700705, 700725.